Illinois, 2014

Hail in Illinois, May 20, 2014

May 20, 2014 · NWS DVN · 8 events in 2 counties and zones

Warm and muggy conditions were found across the region May 20 as a cold front tracked east across Iowa. A strong line of showers and thunderstorms developed ahead of the front and impacted areas mainly between Highway 20 and Highway 30 in Iowa as well as Carroll and Jo Daviess Counties in Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Warm and muggy conditions were found across the region May 20 as a cold front tracked east across Iowa. A strong line of showers and thunderstorms developed ahead of the front and impacted areas mainly between Highway 20 and Highway 30 in Iowa as well as Carroll and Jo Daviess Counties in Illinois. Very large hail fell with the stronger storms with hail sizes as large as golf balls over Dubuque, Jackson, and Jones Counties in Iowa. Torrential rains were also common with these storms. Elsewhere, dry and warm conditions were found.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 20, 2:32 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 20, 2:32 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CDT TUE MAY 20 2014

.SYNOPSIS...
ISSUED AT 315 PM CDT TUE MAY 20 2014

WEAK COLD FRONT WAS SAGGING TOWARDS OUR FAR NW CWA WITH VERY
UNSTABLE AIRMASS IN PLACE AHEAD OF THE FRONT. TEMPERATURES HAVE
CLIMBED INTO THE LOWER TO MID 80S WITH DEW POINTS IN THE LOWER TO
MID 60S. SBCAPES HAVE RISEN TO 2500 J/KG WITH STEEP LAPSE RATES OF
8 TO 9 C/KM. CU/TCU WAS FORMING ALONG THE BOUNDARY FROM OUR FAR
NORTHERN CWA BACK WEST TO OMAHA. MODEST CAPPING IN PLACE ASSOCIATED
WITH THE EML SHOULD WEAKEN BY LATE THIS AFTERNOON WITH EFFECTIVE
BULK SHEAR OF 40-50 KT ALLOWING FOR SCATTERED SUPERCELLS TO
DEVELOP ALONG THE COLD FRONT IN OUR NORTHERN CWA. IF THERE WAS A
SIGNIFICANT SHORT WAVE THIS WOULD BE A MORE WIDESPREAD EVENT BUT
THERE IS NOT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 315 PM CDT TUE MAY 20 2014

FORECAST FOCUS ON SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
THE EVENING THEN WARM BUT LESS HUMID ON WEDNESDAY.

LATE THIS AFTERNOON THROUGH OVERNIGHT...RAPID REFRESH MESO MODEL
SUGGESTS SCATTERED SUPERCELLS ROUGHLY FROM I-80 NORTHWARD 4-9 PM THIS
AFTERNOON AND EVENING. LOCAL SEVERE TOOLS ANALYSIS INDICATES HAIL TO
ABOUT GOLF BALL SIZE AND DAMAGING WINDS OF 60-70 MPH. THE 0-3KM
SHEAR VECTOR IS ONLY 20 KNOTS SO THE TORNADO THREAT APPEARS QUITE
LOW AT THIS TIME BUT NOT ZERO. WILL KEEP AN EYE OUT FOR ANY COLD
POOLS THAT MAY FORM AND INCREASING FORWARD SPEEDS OF LINE SEGMENTS
THAT WOULD ENHANCE THE WIND THREAT. THE SEVERE THREAT APPEARS TO
DIMINISH ABOUT 9 PM AS WE LOWER THE CAPE WITH THE SCATTERED STORMS
GRADUALLY SHIFTING SOUTHEAST INTO OUR SOUTHERN CWA LATER
TONIGHT...AS THE FRONT SAGS SOUTHEAST. DUE TO THE RATHER SLOW
MOVEMENT OF THE STORMS LOCALLY HEAVY RAINFALL OF UP TO AN INCH IS
LIKELY. HOWEVER... ANY REPEATING STORMS MAY PRODUCE OVER AN INCH.
THE COLD FRONT WILL PUSH INTO OUR NW CWA LATER THIS EVENING
REACHING OUR FAR SE COUNTIES EARLY WEDNESDAY MORNING. THIS WILL BE
A MILD NIGHT WITH MINIMUM TEMPERATURES RANGING FROM THE UPPER 50S
FAR NW TO THE MID 60S SE.

WEDNESDAY...HIGH PRESSURE WILL BE GRADUALLY BUILDING INTO THE CWA
FROM THE DAKOTAS. THIS SHOULD BRING A PLEASANTLY WARM DAY WITH
LOWERING HUMIDITY AS DEW POINTS DROP THROUGH THE 50S. ALSO PLENTY
OF SUNSHINE EXPECTED WHICH WILL BOOST AFTERNOON TEMPERATURES INTO
THE UPPER 70S NORTH TO MID 80S SOUTH.

.LONG TERM...(WEDNESDAY NIGHT THROUGH NEXT TUESDAY)
ISSUED AT 315 PM CDT TUE MAY 20 2014

WEDNESDAY NIGHT THROUGH FRIDAY...UPPER MO AND MS RVR VALLEY LLVL
RIDGE STILL PROGGED TO DUMP DOWN THE UPPER MIDWEST THIS
PERIOD...WHILE UPPER RIDGING TO LEE OF WEST COAST REX BLOCK AMPLIFIES
UPSTREAM CARS THE WESTERN PLAINS. WEST-TO-EAST LLVL BOUNDARY/FRONT
TO TEMPORARILY GET HUNG UP UNDER THE RIDGE/S SOUTHERN PERIPHERY ACRS
KS INTO MO WED NIGHT. MORE OPTIMUM NORTHERLY THTA-E FEED AND
CONVERGENCE TO SET UP MCS SPAWNING GROUNDS FROM EASTERN CO ACRS
SOUTHERN NEB AND KS...WITH A CHANCE FOR SOME OF THIS ACTIVITY MAKING
IT INTO THE FAR SOUTHWESTERN CWA IN DECAYING ALMOST DEBRIS FASHION
INTO THU MORNING. COOL LOWS IN TH UPPER 40S TO LOWER 50S BY EARLY THU
MORNING NORTH OF I80. LONG FETCH LLVL MOISTURE CONVEYOR OFF THE
WESTERN GULF AND THEN WRAPPING AROUND UP THROUGH MEXICO THROUGH THE
LEE SIDE ROCKIES...COMBINED WITH VORT SPOKES OFF SOUTHWEST UPPER LOW
WILL MAKE FOR AN ACTIVE WESTERLY HIGH PLAINS THU INTO THU NIGHT.
WITH SEASONABLY STOUT LLVL RIDGE ESTABLISHING ACRS THE WESTERN GRT
LKS ALMOST BACKDOOR STYLE...DRYING NORTHEASTERLY LLVL FLOW AND
NORTH-WESTERLIES FURTHER ALOFT FROM UPPER RIDGE AXIS TO HAVE IT/S
PRECIP SHUNTING/EATING EFFECT AS ANYTHING ELEVATED TRIES TO COME ACRS
FROM THE CENTRAL TO NW HIGH PLAINS. THE NEW 12Z RUN ECMWF IS
ACTUALLY MORE BULLISH WITH THE SOUTHERN HALF OF THE CWA GETTING IN
UNDER SOME OF THIS ELEVATED SHOWER/ISOLATED EMBEDDED STORM ACTIVITY
FROM THE WEST...WHILE MOST OTHER MODELS JUST CLIP THE FAR SOUTHWEST
OR ARE MAINLY DRY THU INTO THU NIGHT. WILL KEEP LOW CHC POPS GOING IN
THE SOUTHWEST AS A COMPROMISE...BUT CURRENTLY PROGGED STRENGTH OF
RIDGE MAKES FOR A LEAN TOWARD THE DRIER SOLUTIONS. LLVL
NORTHEASTERLY FLOW WITH SOME LK MI EFFECT...AND HIGH DEBRIS CLOUDS
FILTERING THE INSOLATION SHOULD MAKE FOR JUST 70S BOTH THU AND FRI.
WHERE CIRRUS BLOW OFF THINNEST COULD MAKE FOR LOWS IN THE MID TO
UPPER 40S THU AND FRI NIGHTS IN SOME PORTIONS OF THE LOCAL FCST
AREA.

SATURDAY AND SUNDAY...LATEST MEDIUM RANGE TRENDS SUGGEST BLOCKED
PATTERN TO EDGE EASTWARD SLOWLY OVER THE WEEKEND...WITH BOTH SFC
AND UPPER RIDGING TO LEE OF SOUTHWEST CONUS UPPER LOW COMPLEX MAKING
FOR MAINLY DRY AND PLEASANT WX THROUGH SAT EVENING. THE 12Z GFS
WOULD BE DRY THROUGH SUNDAY MORNING...UNTIL ELEVATED WINGS OF WARM
AIR ADVECTION SHOWERS POSSIBLY RIDGE-RIDE/DRIFT ACRS THE CWA FROM
THE WEST ON SUNDAY. THE 12Z ECMWF IS MORE PROGRESSIVE WITH A TYPE OF
ELEVATED MCS ACRS THE AREA SAT NIGHT INTO SUNDAY MORNING...BUT
SYNOPTIC SCALE PATTERN TRENDS AND FEATURE RECOGNITION SUGGEST THE
GFS MORE ON TRACK. IF DEBRIS CLOUDS AND ELEVATED SHOWERS DECAY
ENOUGH...EXTENT OF SOUTHERLY RETURN FLOW COULD BOOST TEMPS WELL INTO
THE 80S ON SUNDAY WITH SFC DPT INCREASE BACK AT LEAST TO THE LOWER
60S.

NEXT MONDAY AND TUESDAY...TIMING WILL BE EVERYTHING WITH RESPECT TO
THE CUT-OFF UPPER LOW ACRS THE SOUTHWESTERN CONUS FINALLY EJECTING TO
THE NORTHEAST. WHERE IT GOES/SHUNTED MORE TO THE NORTHEAST OR TRIES
TO UNDERCUT MORE EASTWARD/...AND STRENGTH OF LINGERING RIDGE COMPLEX
ALL NOT BEING HANDLED WELL. IT COULD BE WHERE THE LOCAL AREA REMAIN
LARGELY DRY AND WARMING INTO MEMORIAL DAY...WHILE THE PLAINS AND
UPPER MS RVR VALLEY/MN INTO WI/ STAY ACTIVE AMD WET. CURRENT LONG
RANGE MODEL TRENDS AND ENSEMBLES SUGGEST DAMPENING AND OPENING
UP UPPER LOW WILL EDGE CLOSE ENOUGH FOR MORE SCTRD SHOWER AND
THUNDERSTORMS ACTIVITY BY NEXT TUESDAY...BUT AGAIN UNCERTAINTY
REIGNS AND COULD SEE A SCENARIO WHERE UNDERCUTTING EASTWARD DRIFT OF
THE CYCLONE MAKES FOR MORE WIDESPREAD PRECIP ACTIVITY TO THE SOUTH OF
THE LOCAL AREA THROUGH MID NEXT WEEK.     ..12..

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 315 PM CDT TUE MAY 20 2014

WEAK COLD FRONT TO PROVIDE FOCUS FOR SCATTERED STORMS FROM MID-LATE
AFTERNOON THROUGH EVENING...WITH BEST POTENTIAL ALONG AND NORTH OF
I-80 AS IT LOOKS ATTIM. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
WITH GUSTY WINDS AND HAIL. PERIODS OF MVFR TO LOCAL IFR CONDITIONS
EXPECTED IN THE STORMS...OTHERWISE VFR CONDS AWAY FROM THE STORMS.
PRECIPITATION CHANCES WILL GRADUALLY LOWER AND SHIFT SOUTH OF
I-80 OVERNIGHT AHEAD OF THE FRONT. POTENTIAL FOR SOME FOG LATE
EVENING INTO THE OVERNIGHT WITH LIGHT WINDS AND WET GROUND. WINDS
WILL BEGIN TO SWITCH TO THE NORTH LATE TONIGHT WITH THE PASSAGE OF
THE FRONT. WINDS SPEEDS OUTSIDE OF THE STORMS WILL BE LESS THAN 10 KNOTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...12
AVIATION...HAASE
Hazardous weather outlook, May 20, 9:43 AM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1043 AM CDT TUE MAY 20 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211545-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1043 AM CDT TUE MAY 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA LATER THIS AFTERNOON AND EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF THE
OUTLOOK AREA BY LATE THIS AFTERNOON AND CONTINUE INTO THIS EVENING
AHEAD OF A WEAK COLD FRONT. A FEW OF THE STORMS MAY BE SEVERE...WITH
DAMAGING WINDS AND HAIL TO HALF DOLLAR SIZE OR LARGER THE MAIN
THREATS. HOWEVER...AN ISOLATED TORNADO OR TWO IS POSSIBLE LATE
THIS AFTERNOON ESPECIALLY NEAR AND NORTH OF HIGHWAY 30.

THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE
LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A NEAR DAILY CHANCE OF THUNDERSTORMS SATURDAY THROUGH
MONDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATER THIS AFTERNOON AND INTO THE EVENING.

HAASE

In the hours before

Local storm report, May 20, 3:47 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             URBANA                  42.22N 91.88W
05/20/2014  E1.00 INCH       BENTON             IA   PUBLIC

            REPORT FROM KWWL MEDIA...TIME ESTIMATED FROM RADAR.

&&

GROSS
Local storm report, May 20, 3:50 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 NNE DYSART            42.21N 92.30W
05/20/2014  E0.75 INCH       BENTON             IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

GROSS
Local storm report, May 20, 3:57 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 E DUBUQUE REGIONAL AI 42.40N 90.70W
05/20/2014  M1.50 INCH       DUBUQUE            IA   EMERGENCY MNGR

&&

GROSS
Local storm report, May 20, 4:10 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             6 W CENTRAL CITY        42.20N 91.64W
05/20/2014  M1.00 INCH       LINN               IA   TRAINED SPOTTER

0506 PM     HAIL             4 W CENTRAL CITY        42.20N 91.60W
05/20/2014  M1.00 INCH       LINN               IA   TRAINED SPOTTER

&&

DLF
Local storm report, May 20, 4:15 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
515 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 E DUBUQUE REGIONAL AI 42.40N 90.70W
05/20/2014  E1.75 INCH       DUBUQUE            IA   EMERGENCY MNGR

            LOCATION ON OLDE DAVENPORT ROAD JUST OFF OF HWY 61...TIME
            ESTIMATED FROM RADAR.

&&

GROSS
Local storm report, May 20, 4:21 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT TUE MAY 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             URBANA                  42.22N 91.88W
05/20/2014  E0.50 INCH       BENTON             IA   EMERGENCY MNGR

&&

GROSS

The radar

The Quad Cities radar (KDVN), 89 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Jo Daviess

When
May 20, 4:26 PM CST
Where
Jo Daviess County, 2.24 mi SE of Galena
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.400, -90.386

Quarter sized hail fell about 2 miles southeast of Galena, IL at 526 pm CDT May 20.

Hail, Jo Daviess

When
May 20, 4:28 PM CST
Where
Jo Daviess County, 0.86 mi SW of Warren
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.490, -89.990

Dime to quarter sized hail fell in Warren, IL at 528 pm CDT May 20.

Hail, Jo Daviess

When
May 20, 4:30 PM CST
Where
Jo Daviess County, 3.5 mi N of Stockton
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.401, -89.996

Hail, Jo Daviess

When
May 20, 4:30 PM CST
Where
Jo Daviess County, 0.86 mi SW of Warren
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.490, -89.990

Hail, Jo Daviess

When
May 20, 4:30 PM CST
Where
Jo Daviess County, 0.51 mi W of Galena
Measured
1 in hail
Reported by
Social Media
Coordinates
42.420, -90.430

A Facebook user reported that quarter sized hail fell in Galena, IL around 530 pm CDT May 20.

Hail, Jo Daviess

When
May 20, 4:39 PM CST
Where
Jo Daviess County, 2.81 mi S of Guilford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.380, -90.310

Quarter sized hail fell about 6 miles west southwest of Schapville, IL at 539 pm CDT May 20.

Hail, Jo Daviess

When
May 20, 4:45 PM CST to 4:55 PM CST
Where
Jo Daviess County, 0.69 mi N of Nora
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.460, -89.930

The hail lasted for 10 minutes.

Hail, Carroll

When
May 20, 7:31 PM CST
Where
Carroll County, 0.86 mi NE of Savanna
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.090, -90.140

Quarter sized hail fell in Savanna, IL at 831 pm CDT May 20.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523677, 523678, 523688, 523689, 523690, 523691, 523692, 523693.